People are taking diarrhea medicine to get high

EMBED </>More Videos

This week, the FDA issued a warning about the anti-diarrhea medication, Loperamide known as Imodium. (KTRK)

This week, the FDA issued a warning about the anti-diarrhea medication, Loperamide known as Imodium.

Apparently, people are taking massive doses of it, trying to get high.

"There's no smart drug to abuse as a kid. This one's a really stupid one," Dr. Dan Gale said.

The Medical Journal reported that two people died overdosing on Loperamide.

Dr. Gale says most people abusing the drug are addicts, using it to treat severe withdrawal symptoms.

Reports say people are taking up to 200 times the recommended dose.

"The biggest safety issue is what happens to the heart. It disrupts our electrical pathways in our heart. When it happens, it's like flipping a switch. It's not like you feel a little bit worse and a little bit worse and then you die. You just collapse," Dr. Gale said.

While people may be buying large amounts of Imodium online, Tuesday, FDA announced it is working with manufactures to limit the number of doses in a package.

The published medical study says calls to poison control centers regarding these overdoses increased by 71 percent in three years. This warning indicates only a small number of people may using the medication to get high.

"It's pretty mild. It's nothing like actual heroin or high dose IV narcotics that people abuse," Dr. Gale said

Dr. Gale emphasizes the medication is not a narcotic and is perfectly safe as long as people take the recommended dose.